Alert archive / Missouri / River Flood Warnings in 2018
River Flood Warning 61, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Oct 7, 2018, 8:47 AM CDT for Atchison County, Holt County, Missouri. It took effect at Oct 8, 2018, 11:41 PM CDT. It was in force for 52 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 8:47 AM CDT (13:47 UTC)
- In effect from
- Oct 8, 2018, 11:41 PM CDT
- Expired
- Oct 11, 2018, 3:49 AM CDT
- In force
- 52 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Atchison County, MO, Holt County, MO
The radar
The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 18.16 ft at Oct 10, 2018, 3:00 AM CDT.
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:29 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 7, 6:29 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 629 AM CDT Sun Oct 7 2018 .Discussion... Issued at 359 AM CDT SUN OCT 7 2018 Early morning radar returns show showers, with a few rumbles of thunder, moving northeast across Missouri within the broad southwest flow that has been dominating the Plains States recently; thanks to the juxtaposition of the deepening trough over the western Mountains and ridge over the southern Atlantic coast. Local rainfall observations show that these storms are efficient rain makers, which is not surprising as precipitable water values are running around 1.5 to 1.75 inches as of the local 00z/07 upper air observations. The associated cold front, under the broader southwest flow, shifted into southern Missouri today with the help of one of the many shortwave troughs that have been ejecting across the Plains from the western trough in recent days. However, today the western trough will deepen notably as the strong jet streak dumps energy into the troughs base across the Desert Southwest. Downstream this will begin to induce a more meridional flow, with the resulting warm air advection helping lift the baroclinic zone across southern Missouri back north. Current timing, and continued rain north of the front today, will likely keep the front from lifting quickly, thus the more notable warmer temperatures --70s and 80s-- wont be seen by most till Monday and should last through Tuesday. As for precipitation across the region today, expect the storms to keep on coming through the day, with the focus for much of the activity shifting back into northwest Missouri by this afternoon. This trend will persist into tonight and through Monday, which will make areas, particularly north and west of I-35, rather wet while central Missouri will likely dry out for a day. However, folks in central Missouri wont stay dry long as a significant portion of the western trough will finally shift east starting Tuesday, sweeping a cold front across Kansas and Missouri; which will bring our temperatures back down for the later half of the work week. As for severe potential for these storms today, Monday, and Tuesday, while we can not rule out some small hail or gusty winds with any strong thunderstorms that get going as some elevated instability will accompany the over running moisture, the best chance for severe sized hail or damaging winds looks to transit the region Tuesday afternoon and evening as the cold front moves through. Otherwise, out focus remains on the flooding potential that is developing in response to the ongoing rain. At the beginning of the weekend, the local forecast region of eastern Kansas and northern Missouri was a bit dry, thus producing flood guidance values in the 2 to 3 inch range. However, the ongoing rain is quickly changing that, with guidance value starting to dip into the 1.5 to 2 inch range. This trend will continue in northwest Missouri and eastern Kansas over the next few days, thus pointing at the greatest threat for local flash flooding or river flooding will likely be in areas north and west of I-35 today through Monday night. That said, the heaviest precipitation totals will likely shift into areas from south central Kansas into eastern Nebraska today into Monday, as the stormy activity moving across our section of Kansas and Missouri will be a bit intermittent through this time period. Thus, there is no flood watch for now in our forecast area, but we will need to pay careful attention to this through the beginning of the work week. && .Aviation...(For the 12Z TAFS through 12Z Monday Morning) Issued at 629 AM CDT SUN OCT 7 2018 A broad swath of rain will start the TAF period across the Kansas Missouri state line and will be the main focus for this TAF cycle. Conditions within this band of rain have already been ranging from MVFR to LIFR conditions this morning, with CIGs typically lifting a bit under the heavier rain. This trend will continue well into the morning hours with the band of rain shifting north. By early afternoon the band of showers will have lifted north, and should allow for a slight break from the storms. However, conditions will likely come back down as another round of nocturnal storms prevails overnight along with some wind shear as the low level jet gets going across the KC terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Oct 7, 5:21 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 521 AM CDT Sun Oct 7 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 521 AM CDT Sun Oct 7 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected across the area today through Monday morning. A few storms could be strong to severe across central MO, with isolated hail up to one inch possible and isolated wind gusts up to 60 mph. Localized flash flooding potential is low right now, but this may increase if heavier rain bands set up over the same areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through Wednesday. Localized flash flooding is possible across the area, but the main concern will be in northwest MO and northeast KS. Strong to severe storms are also possible Monday and Tuesday with hail and winds being the main concerns. River flooding is also expected later this week, with our area and areas upstream receiving three to four inches of rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:52 PM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| Oct 7, 8:43 AM CDT | Areal Flood Advisory | EAX | Cass | 3 hr |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Ray | 4 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Clay, Ray | 16 hr |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 7 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 8 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| Oct 7, 8:47 AM CDT | River Flood Warning | EAX | Platte | 9 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 9 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Platte | 8 days |
| Oct 7, 9:33 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 10 days |
| Oct 7, 1:53 PM CDT | River Flood Warning | EAX | Cooper, Howard | 10 days |
| Oct 7, 3:03 PM CDT | Flash Flood Watch | EAX | Buchanan, Caldwell, Cass, Clay, Clinton, Daviess and 6 more | 19 hr |
Nearby
River Flood Warnings in Missouri, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.